Abstract

A 50-year old woman presented herself with fever, hemoptoe and cough. On the basis of the clinical signs, elevated d-dimer and suggestive lung-scan, pulmonary embolism was diagnosed and low molecular weight heparin was started. Sonography, however, revealed one giant and two smaller hemangiomas in the liver and CT-scan small angiomas in the lung. Anemia, low platelet count, d-dimer positivity lead to a revision and the diagnosis of dissemniated intravascular coagulation (DIC) was set up. A sudden and severe abdominal pain, preshock, blood in the abdominal cavity indicated the rupture of the hemangioma. The ruptured hemangioma was successfully embolized. While preparing for surgical resection a subsequent bleeding developed but after the addition of rFVIIa it seized, and she became suitable for the removal of the large cavernous hemangioma. In two-month she recovered when bloody sputum reappeared, histological diagnosis from the lung was the same as that of the liver. She recovered, however, the hemangiomas both in lung and the liver were rapidly increasing, therefore a revision of histology was asked. Unfortunately before revision was completed she died from an additional major intrathoracal bleeding. Revised histology proved hemangiosarcoma. This rare and very aggressive disease is usually induced by toxic materials, e.g. vinyl-chloride, thorium dioxide or arsene. In our case her long-term estrogene therapy (from 20 to 44 yrs; subsequently restarted 4 month prior the present complaints due to gynecological bleeding) is probably responsible for the development and transformation of her hemangiomas. In patients with liver angiomas regular control (including sonography) seems to be justified, especially once they are on the pill. Therapeutic options e.g. angiogenesis inhibition by cyclooxygenase II inhibitors or peroxisome proliferator-activated receptor-gamma agonists are discussed.

Author notes

Disclosure:Consultancy: NovoNordisk will cover my accomodation, travel costs and registration fee.